Q: Recently I have been noticing that after meals, I am having sudden bouts of strong congestion where I need to clear my throat for about a half hour afterward. It is happening quite often, what it could be? Marianne C., Garden City
A: It is possible that it could be an acid-reflux or post-nasal drip issue. See your primary care/family physician for an evaluation.
Q: What ways can I increase my gut bacteria?
I have been reading in the news that it helps people with Type 2 Diabetes. Donald W., Lincoln Park
A: Nothing has been completely proven yet in clinical trials regarding the connection between gut flora imbalances and obesity or diabetes. However, probiotics do support overall good health. Start by taking a once-a-day probiotic supple-ment with a minimum of 10 billion organisms and multiple strains (such as L. acidophilus, L. casei, B. bifidum, B. longum, B. breve). Eating yogurt or drinking kefir with live and active cultures is beneficial too.
Q: Because I am having concerns about losing bone density, I want to wean myself from taking omeprazole
for acid reflux. What is the best way to proceed? Karen V., Redford
A: Clinical studies have not shown that low dose protein pump inhibitors lead to decreases in bone density long term. If you are taking a low dose PPI and are still concerned, ask your doctor about switching to 300 mg of Zantac (generic ranitidine)daily along with Carafate (sucralfate) as an alternative acid reflux medication. Be sure to supplement your diet with calcium and vitamin D.
Rana Sabbagh, M.D., is board-certified in internal
medicine, gastroenterology and nutrition. She is the founder of GastroCenter of Michigan and Experior Weight Loss Clinic, 23500 Park St., Suite 2B in Dearborn. Do you have a health question for Dr. Sabbagh? Submit it by email to: email@example.com.
All information provided in Ask The Doctor is intended for your general knowledge. Consult with your personal doctor or pharmacist for any specific health or nutrition issues.
Never disregard professional medical advice or delay seeking medical treatment because of information
you have read in any publication.